Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 5:52 PM CDT for Clark County, Jackson County, Wisconsin. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 5:52 PM CDT (22:52 UTC)
- Expired
- May 17, 2017, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clark County, WI, Jackson County, WI
The radar
The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:14 PM CDT | TSTM WND DMG | 4 Ssw Sidney, WI | NUMEROUS TREES DOWN IN SOUTHWEST PART OF THE COUNTY. |
| May 17, 6:14 PM CDT | TSTM WND DMG | 6 Sw Neillsville, WI | NUMEROUS TREES DOWN IN SOUTHWEST PART OF THE COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WUUS53 KARX 172252
SVRARX
WIC019-053-172330-
/O.NEW.KARX.SV.W.0077.170517T2252Z-170517T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
552 PM CDT WED MAY 17 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Clark County in central Wisconsin...
Central Jackson County in west central Wisconsin...
* Until 630 PM CDT
* At 551 PM CDT, a severe thunderstorm was located near Black River
Falls, moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Hatfield around 600 PM CDT.
Neillsville and Shortville around 610 PM CDT.
Loyal around 625 PM CDT.
Other locations impacted by this severe thunderstorm include
Sherwood, Lynn, Merrillan, Alma Center and Granton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central and
west central Wisconsin.
LAT...LON 4441 9032 4430 9089 4444 9103 4487 9032
TIME...MOT...LOC 2251Z 228DEG 43KT 4438 9083
HAIL...<.75IN
WIND...70MPH
$$
JSB2 follow-up statements
689 WWUS53 KARX 172310 SVSARX Severe Weather Statement National Weather Service La Crosse WI 610 PM CDT WED MAY 17 2017 WIC019-053-172330- /O.CON.KARX.SV.W.0077.000000T0000Z-170517T2330Z/ Clark WI-Jackson WI- 610 PM CDT WED MAY 17 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTHERN CLARK AND CENTRAL JACKSON COUNTIES... At 609 PM CDT, a severe thunderstorm was located over Neillsville, moving northeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Loyal around 625 PM CDT. Other locations impacted by this severe thunderstorm include Sherwood, Lynn, Merrillan, Alma Center and Granton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 1100 PM CDT for central and west central Wisconsin. LAT...LON 4432 9081 4448 9096 4487 9032 4441 9032 TIME...MOT...LOC 2309Z 228DEG 43KT 4453 9059 HAIL...<.75IN WIND...60MPH $$ JSB
560
WWUS53 KARX 172321
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
621 PM CDT WED MAY 17 2017
WIC019-053-172330-
/O.CON.KARX.SV.W.0077.000000T0000Z-170517T2330Z/
Clark WI-Jackson WI-
621 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN CLARK AND CENTRAL JACKSON COUNTIES...
At 620 PM CDT, a severe thunderstorm was located near Neillsville,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Loyal around 630 PM CDT.
Other locations impacted by this severe thunderstorm include
Sherwood, Lynn, Merrillan, Alma Center and Granton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central and
west central Wisconsin.
LAT...LON 4438 9086 4449 9095 4487 9032 4441 9032
4432 9081
TIME...MOT...LOC 2320Z 227DEG 30KT 4458 9051
HAIL...<.75IN
WIND...60MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:41 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 17, 1:41 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 141 PM CDT Wed May 17 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 141 PM CDT Wed May 17 2017 Main focus is on severe potential this afternoon into this evening. Current analysis has surface/mid-level low pressure center over eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead of the low moving across portions of southwest into central WI. Otherwise, temperatures were in the upper 60s to middle 70s with dew points in the 60s. Severe threat looks on track for the area this afternoon into this evening as the low lifts out of Nebraska into southeast MN. Increasing MuCape/Bulk Shear/Helicity sets up across our area for the likelihood of supercell thunderstorms capable of large hail, damaging winds and a few tornadoes. The highest tornado threat looks to be from northeast IA into southwest in central WI. The highest severe threat time still looks to be in the 3 to 8 pm time frame. There will also be the likelihood of some localized heavier rainfall from the storms with precipitable water values around 1.5 inches. Look for these storms to exit the area by later this evening but lingering showers will continue through the night into Thursday on the backside of the departing low/cyclonic flow aloft. Otherwise, cooler temperatures will be seen Thursday under clouds and cold cyclonic flow aloft. Look for highs only in the 50s to middle 60s along with brisk north winds. Decreasing cloudiness is expected Thursday night mainly north of I- 90 as high pressure noses in from Canada. Low temperatures are expected to dip into the middle 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CDT Wed May 17 2017 Friday will see a chance of showers mainly southwest of I-94 as a mid-level trough and push of 850mb moisture transport move in. Otherwise, still on the cool side with highs only in the 50s. Low pressure lifts from the Southern Plains into the region Friday night through Saturday for the likelihood of showers and isolated thunderstorms. Otherwise, gulf looks wide open with this system for plenty of available moisture. Look for the bulks of showers to move out by late Saturday night, with a lingering chance of showers on Sunday across north central WI. Otherwise, temperatures stay below normal with highs Saturday and Sunday in the upper 50s to the middle 60s. Cooler cyclonic flow aloft lingers over the region Monday through Wednesday for shower chances and temperatures remaining below normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1238 PM CDT Wed May 17 2017 Main taf concerns are thunderstorms at both RST/LSE taf sites this afternoon into this evening...then the potential for IFR/MVFR conditions after 06z Thursday. Low pressure pushing into western Iowa is expected to spread a couple of rounds of showers/thunderstorms into the area this afternoon into this evening. Large hail and damaging winds are possible with the thunderstorms at both taf sites late this afternoon into this evening. Timing/placement of each individual band of showers/thunderstorms moving into the taf sites will be tricky. At this time...have introduced vicinity thunderstorms through this evening at both RST/LSE taf sites...with a tempo group late this afternoon into early evening hours to cover the timing of one of the convective bands. Showers will continue after 06z Thursday...however ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf sites. && .HYDROLOGY...(This afternoon into Tonight) Issued at 141 PM CDT Wed May 17 2017 As of late this morning, emergency management and local law enforcement reported numerous county and township roads closed due to water over roads and washed out roadways across northern Trempealeau, northwest Jackson and northeast Buffalo counties. These were areas where radar estimated 4-6 inches had fallen last night. As a result, Areal Flood Warnings remain in effect for portions of northeastern Buffalo and northern Trempealeau/Jackson counties until midnight tonight. In addition, river flood warnings are also in effect for the Black River and Trempealeau Rivers. More showers and thunderstorms are expected this afternoon into tonight across the forecast area with another 1/2 to locally 2 inches of rainfall possible. This will keep rivers running higher than usual and could produce some ponding of water on roadway and lower lying areas, but flash flooding is not anticipated due to the expected fast-moving nature of the showers and storms, thereby not being focused over a certain area for any length of time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION.....DTJ HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 337 PM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 337 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest Of Today and Tonight Severe thunderstorms are expected through this evening, primarily before 8 pm. The risks will be isolated tornadoes, damaging winds and large hail. At this time, the tornado risk looks to be across portions of southeast Minnesota, northeast Iowa into western and central Wisconsin. Storms with damaging winds and large hail could occur across the entire area. Locally heavy rain will be possible with any storm, however, the storms should be fast moving limiting the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups should be prepared for rapid activation into this evening as these storms will be fast moving. Any severe weather reports would be appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Local storm report, May 17, 5:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST PORTLAND 43.77N 90.85W
05/17/2017 M50 MPH MONROE WI TRAINED SPOTTER
&&
SHEALocal storm report, May 17, 5:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL BOAZ 43.33N 90.53W
05/17/2017 E0.75 INCH RICHLAND WI AMATEUR RADIO
&&
SHEASpecial weather statement, May 17, 5:40 PM CDT, 12 minutes before
Special Weather Statement National Weather Service La Crosse WI 540 PM CDT Wed May 17 2017 WIZ017-029-043-044-172345- Taylor-Clark-Juneau-Adams- Including the cities of Medford, Neillsville, Mauston, and Friendship 540 PM CDT Wed May 17 2017 ...Severe Storms Moving Into The Area... Severe storms are expected to move into the area this evening. Large hail...isolated tornadoes possible...frequent lightning...wind gusts to 60 mph and brief heavy rain can be expected with the storms. Be prepared to move inside as storms approach. DTJ
Local storm report, May 17, 5:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
546 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG NORTH BEND 44.10N 91.12W
05/17/2017 JACKSON WI LAW ENFORCEMENT
TREES BLOWN DOWN
&&
SHEALocal storm report, May 17, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL SPARTA 43.94N 90.81W
05/17/2017 E0.75 INCH MONROE WI TRAINED SPOTTER
&&
SHEALocal storm report, May 17, 5:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
548 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG BRICE PRAIRIE 43.94N 91.30W
05/17/2017 LA CROSSE WI AMATEUR RADIO
TREES DOWN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:16 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 44 min |
| May 16, 7:47 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 28 min |
| May 16, 8:38 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 52 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 28 min |
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 52 min |
| May 16, 9:33 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 72 min |
| May 16, 9:44 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 4 hr |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 93 min |
| May 16, 11:07 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 9 days |
| May 17, 12:04 AM CDT | Flash Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 116 min |
| May 17, 12:08 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 37 min |
| May 17, 1:51 AM CDT | Areal Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 6 hr |
| May 17, 7:03 AM CDT | Areal Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 39 hr |
| May 17, 9:22 AM CDT | River Flood Warning | ARX | Jackson | 4 days |
| May 17, 9:22 AM CDT | River Flood Warning | ARX | La Crosse, Trempealeau | 5 days |
| May 17, 9:28 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 66 hr |
| May 17, 12:09 PM CDT | Special Weather Statement | ARX | La Crosse, Trempealeau | 51 min |
| May 17, 12:54 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Trempealeau | 51 min |
| May 17, 1:20 PM CDT | Special Weather Statement | ARX | Clark | 25 min |
| May 17, 1:42 PM CDT | Special Weather Statement | ARX | Clark | 63 min |
| May 17, 2:16 PM CDT | Special Weather Statement | ARX | Taylor | 29 min |
| May 17, 2:48 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 27 min |
| May 17, 4:22 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 38 min |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 46 min |
| May 17, 4:41 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 49 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 38 min |
| May 17, 5:06 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland, Vernon | 39 min |
| May 17, 5:09 PM CDT | Tornado Warning | ARX | La Crosse | 20 min |
| May 17, 5:17 PM CDT | Areal Flood Advisory | ARX | La Crosse | 58 min |
| May 17, 5:24 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 51 min |
| May 17, 5:26 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Monroe, Trempealeau | 49 min |
| May 17, 5:31 PM CDT | Tornado Warning | ARX | Jackson | 24 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 33 min |
| May 17, 5:46 PM CDT | Tornado Warning | ARX | Richland, Vernon | 17 min |
| May 17, 5:55 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 65 min |
| May 17, 6:04 PM CDT | Tornado Warning | ARX | Clark, Jackson | 23 min |
| May 17, 6:07 PM CDT | Tornado Warning | ARX | Jackson, Juneau, Monroe | 16 min |
| May 17, 6:26 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 34 min |
| May 17, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 31 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 66 min |
| May 17, 6:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 14 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.